The COVID-19 Vaccine Has Caused Reactions in People With Facial Fillers – Here's What We Know
Last month, the Moderna COVID-19 vaccine was authorized for emergency use in the US by the Food and Drug Administration. Despite early data showing that the vaccine is highly protective against the virus, new reports suggest that it’s also caused an unexpected side effect in people with facial fillers.
In a recent review of the vaccine conducted by the FDA advisory committee, it was noted that a handful of people who had previously gotten cosmetic facial fillers had mild reactions after receiving their second doses during Moderna’s vaccine trial. Though this may sound slightly alarming to the thousands of people who receive fillers regularly, it’s worth noting that these reactions have been extremely rare occurrences, and according to doctors, it isn’t much to worry about.
“There have been three reports of patients with a history of cosmetic fillers who have experienced mild facial swelling soon after the administration of the Moderna COVID-19 vaccine,” board-certified plastic surgeon Samuel Lin, MD, told POPSUGAR. “Two cases were reported the day of vaccine administration, and one case was reported two days after vaccination.”
Of the three patients, one had filler injected two weeks prior to getting the vaccine, while another had gotten theirs six months prior. Another reported having a similar type of reaction after getting the flu vaccine. It’s not clear what exactly caused the reaction, but a running theory among doctors is that the swelling was the result of an inflammatory reaction mimicking that of something that a person with allergies would experience.
“To even call this an allergic reaction is bold,” Suzanne Trott, MD, told POPSUGAR. “[It] may be that the swelling was due to an inflammatory reaction from an interaction between the immune response after vaccination and the dermal filler. Some people simply have a small immune response due to the ingredients being injected so close together.” In other words, should you have any concerns about this happening, it may be helpful to wait around three to six months in between getting fillers and getting vaccinated (although getting vaccinated should probably take precedence here, all things considered).
An important distinction that Michele Koo, MD, plastic surgeon and founder of Private Practice Skincare, also pointed out is that it hasn’t yet been specified which fillers – Juvederm, Restylane, Bellafill, etc. – the participants received before their vaccinations, making it too early to jump to any conclusions. “It may be related to how the products are made in a viral culture to grow the hyaluronic acid or the preservatives that stabilize the hyaluronic acids,” she said. “There may be areas of the filler RNA or DNA that is recognized as a ‘target’ by the mRNA vaccines. No one knows for sure right now.”
With that in mind, three reported cases isn’t quite enough to conclude that there’s a direct correlation to cosmetic fillers and the vaccine, which is why medical experts recommend that individuals who’ve had fillers still get the vaccine in order to lower their risk of contracting COVID-19.
“Even if you have had fillers, the COVID-19 vaccine is still highly recommended.”
“The adverse reactions recorded to date in patients who have had injectable fillers and have gotten the COVID-19 vaccine are far less concerning than getting sick with COVID-19 or spreading the illness to high-risk individuals,” Dr. Lin said. “Even if you have had fillers, the COVID-19 vaccine is still highly recommended.”
All three doctors recommend taking an antihistamine ahead of getting vaccinated to quell any potential fears or, if you experience any of the same swelling mentioned above, taking Benadryl or Zyrtec to mitigate the symptoms.